Louisiana, 2005

Tornadoes and Flash Flood in Louisiana, March 13, 2005

March 13, 2005 · NWS JAN · 19 events in 6 counties and zones

10 hail, 5 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Mar 13, 3:59 PM CST, 31 minutes earlier.

Area forecast discussion, Mar 13, 3:59 PM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
359 PM CST SUN MAR 13 2005

.SHORT TERM...
PREPARING FOR AN ACTIVE LATE AFTERNOON AND EVENING PERIOD ACROSS OUR
FORECAST AREA. A SEVERE THUNDERSTORM WATCH ALREADY COVERS MANY
NORTHERN COUNTIES OF THE CWA...RIGHT ALONG AND SOUTH OF AN INTENSE
FRONTAL BOUNDARY WHICH IS SLOWLY SINKING SOUTH. ONE WAVE OF MID LEVEL
ENERGY MOVING EAST ATOP THIS BOUNDARY HAS SPARKED SEVERE CONVECTION
NEAR THE GOLDEN TRIANGLE WITH WATER VAPOR SHOWING ANOTHER
CONSOLIDATED WAVE OF ENERGY EXPECTED TO BEGIN INFLUENCING THE FRONTAL
ZONES IN WESTERN AREAS BY 2 TO 3 Z (8 TO 9 PM). IN BETWEEN THESE
DISTURBANCES EXPECT THE INITIALIZATION OF AT LEAST ISOLATED SEVERE
CONVECTION TO BE POSSIBLE. HIGH ATMOSPHERIC LAPSE RATES AND DECENT
VERTICAL WIND SHEAR WILL BE SUFFICIENT TO GIVE STORMS THE CAPABILITY
OF PRODUCING LARGE HAIL WITH DAMAGING WIND GUSTS A LESSER...BUT NOT
INSIGNIFICANT...RISK. THE RISK OF TORNADOES IS COMPARATIVELY LOW
GIVEN THE RATHER HIGH LCL HEIGHTS AND SOMEWHAT MARGINAL LOW LEVEL
SHEAR.

THE SEVERE RISK WILL BE GREATEST THIS EVENING ALONG AND NORTH OF THE
INTERSTATE TWENTY CORRIDOR WITH CONVECTION BASED NEAR THE SURFACE BUT
ELEVATED CONVECTION WILL REMAIN POSSIBLE WELL BEHIND THE FRONT
THROUGH A GOOD PORTION OF THE NIGHT. THE AIR NORTH OF THE BOUNDARY IS
QUITE CHILLY SO BY MORNING LOWS SHOULD RANGE FROM THE UPPER 30S TO
MID 40S ACROSS THE NORTHWEST TWO-THIRDS OF THE FORECAST AREA WITH
SERIOUS COOLING ONLY REACHING SOUTHEAST ZONES BY MORNING.

FOR TOMORROW...THE 850MB FRONT (ROUGHLY 5000FT) WILL NOT PASS THROUGH
SOUTHEAST ZONES UNTIL MIDDAY AND DUE TO THIS FACT I WAS PERSUADED TO
LEAVE 20 POPS IN FOR THESE AREAS DURING THE MORNING HOURS. ALTHOUGH
POPS ARE LOW THUNDER WILL STILL BE POSSIBLE GIVEN LEVELS OF ELEVATED
INSTABILITY SOME OF THE MODELS SUGGEST. CLOUDS SHOULD GRADUALLY MOVE
OUT FROM WEST TO EAST AS THE DAY PROGRESSES AND THIS FRONT ALOFT
EXITS TO THE EAST. DESPITE THE EXPECTATION OF AT LEAST SOME
SUN...TEMPERATURES WILL BE ON THE COOL SIDE ALTHOUGH I STILL WENT ON
THE WARM SIDE OF GUIDANCE GIVEN THE RELATIVELY STRONG MID MARCH SUN.

.LONG TERM...
NOT MUCH TO TALK ABOUT FOR THE MON NIGHT PERIOD EXCEPT FOR CLOUDS
AND TEMPS. TO BEGIN THE EVENING...MOSTLY CLEAR CONDITION WILL
PREVAIL WITH A BIT MORE CLOUDS ACROSS THE SOUTH FOR THE
EVENING...THEN CLOUDS WILL STEADILY INCREASE ACROSS THE CWA AS WAA
DEVELOPS. WILL KEEP TEMPS ON THE COOL SIDE OF GUIDANCE DUE THE COOL
AIRMASS THAT WILL BE IN PLACE OVER THE REGION.

WAA WILL TAKE OVER ON TUE AS SFC BOUNDARY SETS UP ALONG THE LA
COAST. GFS SEEMS A BIT BULLISH AND WANTS TO BRING THE SFC BOUNDARY
NORTHWARD INTO THE CWA. IM NOT READY TO GO THAT FAR AND I PREFER
THE BOUNDARY STAYING ACROSS S LA. EITHER WAY...WAA WILL INCREASE
ATOP THE BOUNDARY AND SPREAD PRECIP ACROSS THE S 1/2 OF THE CWA TUE
AFTERNOON AND OVER MOST OF THE REGION TUE NIGHT. MODELS DUE INDICATE
FAIRLY STEEP LAPSE RATES ACROSS THE S CWA TUE AFTERNOON AND I WILL
MENTION THUNDER AND THE POSSIBILITY OF A FEW SEVERE STORMS. ELEVATED
NATURE WILL BRING A SMALL HAIL THREAT. ALSO DURING THIS TIME...IF
CONVECTION CAN DOMINATE...LOCALLY HEAVY RAIN WILL BE POSSIBLE. WITH
ALL THIS SAID...I HAVE INCREASE POPS TUE AFTERNOON INTO TUE NIGHT.
AT THIS TIME...BEST RAIN CHANCES SEEM TO BE FOCUSED ALONG AND SOUTH
OF THE TRACE.

AFTER THIS SYSTEM MOVES THROUGH LATE TUE NIGHT...THAT WILL JUST
ABOUT THE END OF RAIN CHANCES WITH FRI AFTERNOON BEING THE ONLY
MINOR EXCEPTION. TEMPS WILL BE THE MAIN FOCUS THROUGH NEXT SUNDAY.
OVERALL...WILL KEEP TEMPS JUST BELOW CLIMO AS NORTHERLY LOW LEVEL
FLOW WILL DOMINATE.

&&

.AVIATION...
STRONG THUNDERSTORMS WILL BE A CONCERN FOR AVIATION THIS EVENING
ACROSS GLH...GWO...JAN AND MEI AND THEN PERHAPS TOWARD MIDNIGHT AND
EARLY MORNING IN HBG. BEHIND THE FRONT ALSO EXPECT IFR TO MVFR
CEILINGS TO BUILD IN...FIRST THIS EVENING IN GLH AND GWO...AND THEN
LATER TONIGHT IN JAN AND MEI.

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       46  59  43  56 /  60  10  10  80
MERIDIAN      50  61  42  57 /  60  20  10  80

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

50/36
Hazardous weather outlook, Mar 13, 4:12 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
412 PM CST SUN MAR 13 2005

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142212-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
412 PM CST SUN MAR 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND MONDAY...

...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING
ACROSS A GOOD PORTION OF CENTRAL MISSISSIPPI AND NORTHEAST
LOUISIANA WITH AT LEAST ISOLATED SEVERE THUNDERSTORMS POSSIBLE IN
MOST AREAS ALONG AND NORTH OF THE  HIGHWAY 84 CORRIDOR BEFORE
MIDNIGHT. LOCATIONS SOUTH OF THE HIGHWAY 84 CORRIDOR MAY
EXPERIENCE SOME ISOLATED SEVERE THUNDERSTORMS...BUT NOT UNTIL
AFTER MIDNIGHT. THE MAIN RISK WITH SEVERE THUNDERSTORMS WILL BE
LARGE HAIL WITH DAMAGING WINDS EXPECTED TO BE A SECONDARY THREAT
IN MOST LOCALES. THE RISK FOR TORNADOES WILL BE COMPARATIVELY
LOW...BUT THEY CANNOT BE RULED OUT.

A STRONG COLD FRONT WILL SLOWLY PUSH SOUTH ACROSS THE REGION
TONIGHT. THIS BOUNDARY SHOULD TRIGGER THE DEVELOPMENT OF
THUNDERSTORMS ALONG AND NORTH OF THE INTERSTATE TWENTY CORRIDOR
THIS EVENING. HIGH LEVELS OF ATMOSPHERIC INSTABILITY ABOVE THE
FRONT WILL GIVE STORMS THAT DEVELOP THE POTENTIAL TO FORM LARGE
HAIL. DAMAGING WIND GUSTS AND ISOLATED TORNADOES ARE LESSER
THREATS...BUT THE RISK OF THEIR OCCURRENCE WILL INCREASE SLIGHTLY
AS STORMS PROGRESS EASTWARD IN THE FORECAST AREA LATER THIS
EVENING.

THE PREVIOUSLY MENTIONED COLD FRONT WILL SINK INTO SOUTHERN
PORTIONS OF THE REGION LATE TONIGHT AND SHOULD CONTINUE TO SPAWN
ISOLATED THUNDERSTORMS AS IT DOES SO. WHILE THUNDERSTORMS SOUTH
OF THE INTERSTATE TWENTY CORRIDOR IN MISSISSIPPI ARE NOT EXPECTED
TO MAINTAIN THE SEVERITY OF THE  EVENING ACTIVITY...MARGINALLY
SEVERE WIND GUSTS AND HAIL WILL STILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SUNDAY...

...DAYS TWO AND THREE...MONDAY NIGHT THROUGH WEDNESDAY NIGHT...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TUESDAY AFTERNOON
AND EARLY EVENING...MAINLY FOR AREAS SOUTH OF A NATCHEZ TO LAUREL
LINE.

DURING THE DAY TUESDAY...A FRONTAL BOUNDARY WILL SET UP ACROSS
SOUTH LOUISIANA AND PROVIDE LIFT FOR RAIN AND THUNDERSTORMS
ACROSS SOUTH MISSISSIPPI. SUFFICIENT ELEVATED INSTABILITY WILL
EXIST AS A UPPER LEVEL DISTURBANCE MOVES THROUGH AND A FEW
THUNDERSTORMS MAY BECOME SEVERE. THE MAIN CONCERN WILL BE FOR
LARGE HAIL.

...DAYS FOUR THROUGH SEVEN...WEDNESDAY NIGHT THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTER GROUPS...HAM RADIO
OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF
SEVERE WEATHER OPERATIONS...MAY BE NEEDED FOR
THIS EVENING AND POSSIBLY AGAIN LATE TUESDAY. OTHERWISE
ACTIVATION IS NOT ANTICIPATED THROUGH  NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Special weather statement, Mar 13, 3:00 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025>025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF

CME
Special weather statement, Mar 13, 3:00 PM CST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025-MSZ025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF

CME
Local storm report, Mar 13, 3:26 PM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
326 PM CST SUN MAR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HAIL             7 SE STARKVILLE         33.38N 88.74W
03/13/2005  1.25 INCH        OKTIBBEHA          MS   TRAINED SPOTTER

&&

CME
Local storm report, Mar 13, 3:43 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
343 PM CST SUN MAR 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             10 S COLUMBUS           33.36N 88.40W
03/13/2005  1.75 INCH        LOWNDES            MS   TRAINED SPOTTER

            GOLFBALL SIZED HAIL SOUTH OF COLUMBUS ALONG HIGHWAY 45 S.

&&

CME
Special weather statement, Mar 13, 4:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025-MSZ025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF
Special weather statement, Mar 13, 4:01 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
401 PM CST SUN MAR 13 2005

LAZ007>009-015>016-023>025-MSZ025>033-035>059-140400-
CATAHOULA LA-EAST CARROLL LA-FRANKLIN LA-MADISON LA-
MOREHOUSE LA-RICHLAND LA-TENSAS LA-WEST CARROLL LA-
ATTALA MS-CHOCTAW MS-CLAIBORNE MS-CLARKE MS-COPIAH MS-
HINDS MS-HOLMES MS-HUMPHREYS MS-ISSAQUENA MS-JASPER MS-
JEFFERSON MS-KEMPER MS-LAUDERDALE MS-LEAKE MS-
LOWNDES MS-MADISON MS-NESHOBA MS-NEWTON MS-NOXUBEE MS-
OKTIBBEHA MS-RANKIN MS-SCOTT MS-SHARKEY MS-SIMPSON MS-
SMITH MS-WARREN MS-WINSTON MS-YAZOO MS-

SEVERE THUNDERSTORM WATCH NUMBER 49 REMAINS VALID UNTIL 10 PM CST
FOR THE FOLLOWING AREAS

IN LOUISIANA THIS WATCH INCLUDES 8 COUNTIES

IN NORTHEAST LOUISIANA

CATAHOULA             EAST CARROLL          FRANKLIN
MADISON               MOREHOUSE             RICHLAND
TENSAS                WEST CARROLL

IN MISSISSIPPI THIS WATCH INCLUDES 28 COUNTIES

IN CENTRAL MISSISSIPPI

ATTALA                CHOCTAW               COPIAH
HINDS                 HOLMES                HUMPHREYS
LEAKE                 MADISON               RANKIN
SCOTT                 SIMPSON               SMITH
YAZOO

IN EAST CENTRAL MISSISSIPPI

CLARKE                JASPER                KEMPER
LAUDERDALE            NESHOBA               NEWTON
NOXUBEE               WINSTON

IN NORTHEAST MISSISSIPPI

LOWNDES               OKTIBBEHA

IN SOUTHWEST MISSISSIPPI

CLAIBORNE             JEFFERSON

IN WEST CENTRAL MISSISSIPPI

ISSAQUENA             SHARKEY               WARREN

THIS INCLUDES THE CITIES OF...RIDGELAND...MADISON...CANTON...
COLUMBUS...TALLULAH...BASTROP...ROLLING FORK...ANGUILLA...MAGEE...
MENDENHALL...KOSCIUSKO...PEARL...BRANDON...RICHLAND...FOREST...
MORTON...RAYVILLE...DELHI...VICKSBURG...TAYLORSVILLE...RALEIGH...
CRYSTAL SPRINGS...HAZLEHURST...WESSON...YAZOO CITY...
BAY SPRINGS...HEIDELBERG...JACKSON...PORT GIBSON...MACON...
BROOKSVILLE...QUITMAN...STONEWALL...SHUBUTA...NEWTON...UNION...
DECATUR...CONEHATTA...DE KALB...SCOOBA...STARKVILLE...
LAKE PROVIDENCE...FAYETTE...PHILADELPHIA...PEARL RIVER...
MERIDIAN...WINNSBORO...ACKERMAN...WEIR...DURANT...TCHULA...
LEXINGTON...PICKENS...GOODMAN...BELZONI...ISOLA...MAYERSVILLE...
LOUISVILLE...CARTHAGE...OAK GROVE...EPPS...JONESVILLE...
HARRISONBURG...NEWELLTON...ST. JOSEPH AND WATERPROOF

The radar

The Jackson/Brandon,MS radar (KDGX), 168 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 2 tornado, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Hail, Richland

When
March 13, 4:30 PM CST to 4:42 PM CST
Where
Richland County, 3 mi ESE of Rayville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
32.418, -91.763 (the zone’s center; the record gives no point)

A swath of quarter sized hail from just east of Rayville to the Warden Community.

Hail, West Carroll

When
March 13, 4:40 PM CST
Where
West Carroll County, 1 mi S of Epps
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.350, -91.033

Hail, East Carroll

When
March 13, 4:42 PM CST to 5:10 PM CST
Where
East Carroll County, 15 mi W of Sondheimer
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.350, -91.717

A swath of nickel sized hail fell from a supercell thunderstorm that moved across the far southern portion of East Carroll parish late Sunday afternoon.

Hail, Madison

When
March 13, 4:42 PM CST to 5:14 PM CST
Where
Madison County, 6 mi NW of Waverly
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
32.283, -91.500

The first supercell thunderstorm of the day moved across the far northern portion of Madison parish and produced a swath of nickel sized hail as it moved east into Warren county.

Thunderstorm Wind, Richland

When
March 13, 5:00 PM CST
Where
Richland County, 3 mi E of Rayville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
AMATEUR RADIO
Coordinates
32.367, -91.867

A roof was damaged to a portable building near exit 141 on Interstate 20.

Hail, Madison

When
March 13, 5:04 PM CST to 5:55 PM CST
Where
Madison County, Waverly
Measured
4.25 in hail
Property damage
$700,000
Reported by
NWS STORM SURVEY
Coordinates
32.467, -91.700

An intense supercell thunderstorm developed in eastern Richland parish, intensified, and moved east across the entire span of Madison parish before it exited into Warren county. This storm produced a swath of large destructive hail which ranged from quarter to ping pong ball to golf ball to baseball sized, generally along the Interstate 20 corridor. This large hail was wind blown by 65 to 75 mph winds. The largest hail observed was the size of softballs. This occurred a few miles north of the Tallulah/Vicksburg Airport. The large hail damaged many homes with broken windows and roof damage. Trees were damaged as well with limbs torn off and broken.

Thunderstorm Wind, Madison

When
March 13, 5:06 PM CST to 5:09 PM CST
Where
Madison County, Waverly
Measured
72 kt (83 mph) estimated gust
Property damage
$100,000
Reported by
NWS STORM SURVEY
Coordinates
32.117, -91.733

The rear flank downdraft of a supercell thunderstorm blew down several trees and power lines in Waverly. A portion of US Highway 80 was blocked by the trees and power lines. Also in Waverly, a few homes sustained damage to roofs and siding.

Hail, Richland

When
March 13, 5:15 PM CST
Where
Richland County, 1 mi E of Rayville
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.083, -91.683

Thunderstorm Wind, Madison

When
March 13, 5:23 PM CST to 5:27 PM CST
Where
Madison County, 3 mi W of Tallulah
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
31.983, -91.317

Several large billboards were blown down or significantly damaged along Interstate 20. Additionally in this area, several trained spotters reported winds gusts around 65 mph.

Tornado, Madison

When
March 13, 5:26 PM CST to 5:28 PM CST
Where
Madison County, 2 mi NW of Tallulah
Rating
F1
Path length
1.5 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS STORM SURVEY
Coordinates
32.467, -91.700

This tornado touched down just northwest of town and moved east-southeast for 1.5 miles. One mobile home was destroyed and one other home had a piece of its roof torn off. Additionally, several trees were blown down.

Funnel Cloud, Madison

When
March 13, 5:40 PM CST
Where
Madison County, 2 mi ESE of Tallulah
Reported by
TRAINED SPOTTER
Coordinates
32.583, -91.483

Tornado, Madison

When
March 13, 5:44 PM CST to 5:45 PM CST
Where
Madison County, Mound
Rating
F0
Path length
1 mi
Path width
50 yd
Property damage
$20,000
Reported by
NWS STORM SURVEY
Coordinates
32.483, -91.700

This weak tornado briefly touched down in Mound between Interstate 20 and US Highway 80. It was on the ground for about a mile and damaged two structures. Each structure had a portion of the tin roof peeled off. Additionally, a few trees were sheared along with many large limbs broken.

Hail, Richland

When
March 13, 5:55 PM CST to 6:08 PM CST
Where
Richland County, Alto
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.550, -91.433

Hail, Franklin

When
March 13, 6:09 PM CST to 6:30 PM CST
Where
Franklin County, 6 mi NNE of Baskin
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
32.517, -91.483

A swath of penny sized hail occurred across the northern portion of Franklin parish as a supercell thunderstorm tracked east.

Thunderstorm Wind, Madison

When
March 13, 6:32 PM CST
Where
Madison County, 12 mi SSW of Waverly
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
32.450, -91.417

Five to Six trees were blown down just to the south of the highway 577 and 577 intersection.

Flash Flood, Richland

When
March 13, 6:40 PM CST to 7:20 PM CST
Where
Richland County, 3 mi ESE of Rayville
Property damage
$2,000
Reported by
AMATEUR RADIO
Coordinates
32.450, -91.417

Several rounds of thunderstorms caused street flooding near the Interstate 20 exit 141.

Hail, Franklin

When
March 13, 6:43 PM CST to 6:46 PM CST
Where
Franklin County, 3 mi S of Winnsboro
Measured
1.75 in hail
Property damage
$300,000
Reported by
EMERGENCY MANAGER
Coordinates
32.483, -91.733

Golf ball sized hail damaged numerous homes south of Winnsboro. This large hail also damaged many vehicles with dents and shredded tree branches.

Thunderstorm Wind, Franklin

When
March 13, 6:50 PM CST to 6:52 PM CST
Where
Franklin County, 3 mi NNW of Gilbert
Measured
60 kt (69 mph) estimated gust
Property damage
$60,000
Reported by
NEWSPAPER
Coordinates
32.417, -91.250

A few homes had shingles peeled off the roof.

Hail, Tensas

When
March 13, 7:24 PM CST to 7:38 PM CST
Where
Tensas County, 4 mi W of Lake Bruin
Measured
1 in hail
Reported by
NEWSPAPER
Coordinates
32.433, -91.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyThe tornado archive for Louisiana, 2005Warnings in Louisiana, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5442250, 5442251, 5442253, 5442254, 5442252, 5441416, 5441417, 5441418, 5441419, 5441420, 5441421, 5441422, 5441423, 5441424, 5441425, 5441426, 5441427, 5441428, 5441502.